was only a matter of time. I keep the pens next to each other in the fridge. The novopen and lantus solostar. So i mindlessly inject before bed my 8 units of lantus. Wait was that lantus, the click sounded funny? Crap that was novorapid.
Now im wondering if i injected 8 units or was it the usual 2 units i have for dinner. I must pay more attention next time.
So here i am, wanting to go to bed, but staying awake with a bag of jellybeans by my bed, monitoring my bs.
I didnt want to eat a truckload of carbs but it may end up that way! If it was 8 units i injected, i need to down 240gms of carbs. Might get to finally eat some bread atleast!
Anyway, 15mins past, 4 jellybeans eaten, gone from 5.3 to 7.5. Maybe not too much damage done and only injected a unit or two, not 8. We shall see, early days.
Admit, who has done this before? surely im not the only dopey nutter to have done the ol' switcharoo?
Kathy just did last Saturday
how are you doing now?
5.3, pretty good really...the TU posting clock says i posted at 6:08am, but its 9:50pm on my computer clock, so i have no idea how long ago i took the novarapid though:S
Hope i dont go through what Kathy did!
edit: just checked my BG monitor- took my last sample of blood before bed at 8:40pm and injected afterwards. That was an hour and 10mins ago and i have only had 4 jellybeans to peak at 7.5 and now back to 5.3 again. So hopefully i only did inject 2 units as per a normal dinner and not 8. Im guessing 8 units of novorapid would show up a bit more savagely in an hours time frame!
so that was almost an hour ago, (I forgot you're in Australia), are you planning on staying up for a while? and do you have anyone there with you
wife is next to me snoring her head off haha....i did tell her before she dropped off, but shes a log ;)
im thinking i must have just dropped 2 units, because im sure approx 4 jellybeans in 1 hour would not = 8 units of novorapid? I mean i take a total of 6 units in a whole day. I figured i would be low as hell by now.
well if you want to stay up for a while, I'd be glad to keep you company. 2 is way better than 8
timmy you are not the only one, i hate to even admit it but it happened twice with my son, the first time i saw the bottle right away after putting him to bed we were pretty new, so i called his endo and needed to give him about 120 carbs! right after halloween so he loaded up on his candy pretty sad, come on honey have one more candy bar! he never dipped to low because we caught it and fed the insulin which is what you have to do checking every hour by 2 am ish he was pretty high but the crisis was over then i gave him his real lantus dose what a nightmare i felt like the worst mom ever, it happened a second time and he woke up low less than an hour after going to bed and i knew the cause! there was no other so again feeding the insulin same process after that i kept the insulins in two seperate parts of the fridge now he on a pump and i still wake up with that unsettled feeling, did I, go check him oh yeah no more lantus arrrrggghhh so i would say if you didnt drop significantly within the hour you only gave a small amount but need to do your regular lantus or you will have trouble later. best of luck. i hate even talking about the incident because it was my work nightmare then i did it twice, and could of killed my son i would image most do it at least once, hope all is well. amy
hi jacobs mum! Yes its definately an awful feeling! I took my lantus anyway, so dont have to worry about that too much. im 4.7 now so i think im ok for the night and took 2 units, its been about 1.5 hrs :)
you should be all set, maybe check one more time to be safe or maybe have a little protein to keep you going, better to run a bit high in the morning in this situation than worry! best of luck, lol glad your wife isnt worried! amy
I used lantus but always used a syringe so it was hard to mix it up with my novolog pin...I did two injections each day and would put the used syringe in a empty plastic water bottle so I could see if I had missed a dose. On Sunday night there would be 14 syringes in the bottle and I would move them to my sharps container. I started doing this because on several occasions I gave myself two night time injections, about 4am my BG would be low, low, ,low, and a double dose of lantus is a gift that just keeps on giving.
I think there are some common errors. Taking my basal twice. Mistaking basal for bolus (this one is a mild error). And what you experienced, mistake taking rapid for bolus. For me, I think this would be a mistake of epic proportion. I usually bolus about 3-5 units. But my nightime basal is 35 units.
You are correct (I believe), use your ICR to calculate the number of carbs that would be covered by that bolus. If you actually using a 30:1 ICR, then you need 240 grams. But from reading your posts, you may very well be in your honeymoon, in which case this error may be less serious than it might be for some. This is because any extra insulin will suppress some of your remaining natural insulin response as opposed to actually causing a hypo.
In either case, it is important to remember to watch your blood sugar level for at least 5 hours as novorapid has a duration of action of 5 hours and the lingering action may still affect you. After about three hours, if you are stable, you could probably set your alarm for every hour and go to sleep. Don't do this if you are still requiring active jelly bean treatment in order to sustain your blood sugar.
ps. Taking your lantus was the right thing to do, it won't even start acting until this adventure is all done.
thanks guys, im 4.6 and holding so think i *should* be ok....35 units would indeed be an epic mistake!!!
You get my heart racing just reading the headline of your post, scared for you! Sounds like things are OK though, fewf!
I've had to make some significant changes in the way I handle my two insulins after a scary experience.... on a road trip, back when I was injecting my basal insulin in the morning. I grabbed the wrong pen and injected 40 units of novorapid instead of levemir. Although my carb ration is around 1:10 (it varies) it still ment needing in the range of 400g of carbs. I was driving, already 1 hour from the nearest town when I realized the error. I always have some carbs in the car with me but 400g, not likely!! I ate every piece of anything I could find while I tore back to town (fuzzy mints at the bottom of my purse included!). Not fun. (thankfully my absorption rate is relatively slow so I managed to make it before I totally crashed)
Anyways... since then i've switched up when i take basal dose (now at night), I never keep my levemir and novorapid pens in the same place, I got different coloured pens for each insulin, put big labels on each pen, and I check, check, and triple check before I inject any Levemir!
My advice - do something to make your pens distinctively different, tie a ribbon on one, put big lettered labels, keep one in a case - the other not, etc. :) and check and double check those lantus shots!